A week or so ago, I had an itchy red circle around one of my (Novolog) injection sites from that day. There was a (tiny) little hard knot underneath, too. I had run out of alcohol prep pads, which I usually use to wipe my needles in between uses (I use the same needle for an entire day), so I assumed there was probably just some irritation from something on the needle, and it was gone by the next morning.
Well, it happened again yesterday, with a needle I’d been cleaning, and then last night, I injected my Levemir with a brand new needle, and I actually got raised hives around the site. It was incredibly itchy.
I have no idea what’s going on. I do have pretty bad environmental allergies, and I suspect I’m having either skin reactions to something off and on, or I’ve developed an inappropriate hive-like response to stress, as I will sometimes randomly break out in itchy bumps when I’m stressed/my body is physically stressed. This has also happened several times in the past couple of months (which have been unusually stressful), so I’m not sure if it’s connected. The only other thought I had was that I started using ReliOn brand pen needles a couple weeks ago. I’m just confused because I would assume that, if this is related to an allergic reaction to something, it would be more consistent (every time I inject)?
That happened to me with Humalog, which I had used since 2006. So far, Novolog is working for me in my pods and in injections with no similar skin reaction.
I thought when it happened the 2nd time with Novolog that it might be an insulin issue, but then I reacted after injecting Levemir. It seems unlikely I’d suddenly start reacting to two types of insulin (though hopefully that doesn’t point to an issue with being allergic to something in all insulins…).
I have a lot of issues with reactions to infusion sets (cannula/needles) and tapes/adhesives and so on. When I recently saw my allergist, I asked her about this, and she said as you pointed out that if it were an actual allergy there would be a reaction every time, not intermittently.
I have idiopathic hives that she feels is like a minor autoimmune condition and is not caused by a specific allergy, and I also have atopic dermatitis (eczema) which is related to allergies but not caused by a specific allergy. In my case, I notice my infusion set and CGM reactions seem to be related to my overall allergies…the worse my allergies are, the worse those reactions are, the worse my eczema is, the more random hives I get, and so on. I think it’s almost like a vicious cycle that eventually just calms down, but it can be very annoying.
I have heard that needles come with some sort of coating on them that reduces friction. So maybe the different needles have a different coating material that you’re reacting to.
I have had that kind of reaction to Levemir, as well as previously to Lente insulin. Mine did come on quickly for the Levemir; however, I was on Lente for a while before it started with that. I am pretty sure it’s a histamine response for me (related to my MCAS), which tends to show up on the skin as localized reactions, vs true allergic reactions that are systemic (and much more dangerous). For me, once it started in response to a specific form of insulin, it did not go away, causing me to need to switch insulins in both cases. That said, I would a.) try the old needle brand just in case it is the needles, and b.) keep using the insulins for a bit to see if it does persist for you.
Just as an update - it happened once more, but hasn’t since then, so I have no idea what exactly was going on.
Maybe the needles is what I thought at first. I thought the coating could be a problem and wanted to ask if it was a new variety of needles.
I hope it stays away and you don’t wind up with another issue.
I am thinking with @TravelingOn, the needle change may do it.
I have another theory on the needle, though. We find the ReliOn needles more painful, which I think might mean more blunt. Possibly a reaction to the harsher penetration?
Well, I finally ordered new needles when I ran out of Afrezza for a couple of days and had to do injections only. Reactions got much more frequent, almost every other injection; it was very uncomfortable.
I’m on day 3 of the new BD needles and still reacting. It’s interesting, @cardamom, that you mention the localized reaction versus systemic - my husband (who is a nurse) was just saying he thought it seemed more like some contact dermatitis rather than an actual allergy; something he sees with patients fairly frequently. I’m kind of hoping it was a needle issue and my skin is just really sensitive still. Husband suggested using alternative sites for injections for now to see if that helps, so that’s what I plan to do.
Contact dermatitis wouldn’t quite be right, since that is in response to contact across the area of the reaction. Again, I think it’s a mast cell reaction of some sort, which doesn’t necessarily indicate a mast cell disorder, but that’s the mechanism underlying those kinds of reactions in anyone, such as the reaction to a mosquito bite. Consistently having more extreme reactions like that could indicate a broader mast cell issue like I have, but in and of itself, it may just mean your body has a mast cell response to that insulin or needle or something. For me, it was always specific to the insulin type, and switching insulins helped tremendously.
I have heard that the needles have a coating that some people react to, and that wiping them off with an alcohol swab prior to injection removes the coating. Something to try, perhaps.
I’ve had atopic dermatitis to infusion sets, and the weird thing about that is that sometimes when a site starts itching, all my old sites from the past month start itching as well. Apparently there are some sort of “memory cells” that stay localized in sites that have reacted for some time. I don’t really know the biology, but it’s weird. My expereince with dermatitis is that it tends to be a bit of a more delayed reaction.
I’ve been taking Tresiba in an untethered regimen for a couple of months now and for some reason nearly every shot of Tresiba stings for about an hour after doing it. I don’t get any visible reaction to it, though. But I think my body must be having some sort of minor issue with it.
I seem to recall a sixuntilme blog post about when Keri started to react to CGM adhesive, all of her old CGM sites turned bright red at once. Sounds similar to what you’ve mentioned.
Have you tried taking a systemic allergy medicine like Allegra on a regular basis? (I say Allegra specifically because it’s the only one I can take. I’ve tried others and they make me emotionally unbalanced.) I noticed in myself that allergy triggers are more manageable when I keep Allegra onboard all the time. Once whatever the underlying issue gets out of control, all stuff causes me to be more reactive.
What about spraying the area with Flonase first? Some use that for pod sites and say it helps. (Basically topical steroids to reduce inflammation I think.)
I’m sorry it is an issue. And I also think being systematic and trying different things one by one makes sense (new needles, alcohol wipe, new insulin, etc).
I take a one or two extra-strength antihistamines daily and they’re crucial to my tolerance of infusion sets and the like. Once it wears off, invariably sites get irritated and start dying.
Yesterday morning I forgot to take my medications. No antihistamine and no metformin. I didn’t realize until that afternoon, when I was having to blow my nose every five minutes and could not get my blood sugar down despite huge corrections. Amazing the difference these things make.
So just an update - I switched to Basaglar last month and my reactions disappeared, so I guess I was reacting to Levemir - oddly enough, though I seemed to also have hives after Novolog injections, that’s stopped with the switch even though I’m still using it.
Well I feel a little less weird now, heh, as apparently not the only one with this issue. I’m glad you got it sorted out! For what it’s worth, I’ve never had the same problems with either Lantus (same thing as basaglar basically) or Tresiba, just Levemir and Lente (one of the old insulins you will almost certainly never encounter).
Yeah, I didn’t have a problem while on Tresiba, either. I was on Levemir for 2-3 months during my last pregnancy and didn’t have an issue then, but that was over two years ago